Document Type
Article - post-print
Publication Date
2012
Abstract
This paper studies the transport of a mass $\mu$ in $\mathbb{R}^d, d \geq 2,$ by a flow field $v= -\nabla K*\mu$. We focus on kernels $K=|x|^\alpha/ \alpha$ for $2-d\leq \alpha<2$ for which the smooth densities are known to develop singularities in finite time. For this range we prove the existence for all time of radially symmetric measure solutions that are monotone decreasing as a function of the radius, thus allowing for continuation of the solution past the blowup time. The monotone constraint on the data is consistent with the typical blowup profiles observed in recent numerical studies of these singularities. We prove monotonicity is preserved for all time, even after blowup, in contrast to the case $\alpha >2$ where radially symmetric solutions are known to lose monotonicity. In the case of the Newtonian potential ($\alpha=2-d$), under the assumption of radial symmetry the equation can be transformed into the inviscid Burgers equation on a half line. This enables us to prove preservation of monotonicity using the classical theory of conservation laws. In the case $2 -d < \alpha < 2$ and at the critical exponent p we exhibit initial data in $L^p$ for which the solution immediately develops a Dirac mass singularity. This extends recent work on the local ill-posedness of solutions at the critical exponent.
Original Publication Citation
A. Bertozzi, J. Garnett and T. Laurent Characterization of radially symmetric finite time blowup in multidimensional aggregation equations SIAM J. Math. Anal., 44, No 2 (2012), pp. 651–681. DOI:10.1137/11081986X.
Publisher Statement
This is an author-manuscript of an article accepted for publication in SIAM Journal on Mathematical Analysis following peer review. The version of record: A. Bertozzi, J. Garnett and T. Laurent Characterization of radially symmetric finite time blowup in multidimensional aggregation equations SIAM J. Math. Anal., 44, No 2 (2012), pp. 651–681. is available online at: DOI:10.1137/11081986X.
Digital Commons @ LMU & LLS Citation
Bertozzi, Andrea L.; Garnett, John B.; and Laurent, Thomas, "Characterization of radially symmetric finite time blowup in multidimensional aggregation equations" (2012). Mathematics, Statistics and Data Science Faculty Works. 87.
https://digitalcommons.lmu.edu/math_fac/87